“Okay, Bill, I quit the med. I guess I’m not surprised by a return of symptoms, but I didn’t expect this! What’s going on here?”
Sounds like someone may be experiencing a rebound effect.
Within the realm of meds someone with a mood or anxiety disorder may be taking – Xanax, Prozac, Lunesta, etc. – it can happen upon cessation.
chipur readers have described what may be rebound effect, whether they knew it or not. So I promised an article on it several days ago – buckle-up, here we go…
Simply, a rebound effect is a return of symptoms (often worse than before meds therapy) when a med used to manage them has been suddenly discontinued.
Though not as intense, it’s not unlike the “crash” experienced when an amphetamine user quits the substance. However, the effects may be more drawn-out.
Though no one knows for sure why it occurs, it may be a manifestation of homeostasis (self-regulation and balance), the body doing all it can to restore order. So what’s it doing? It’s pulling itself in the opposite direction of the drug.
Using a non-psychotropic as an example – sudden cessation of the corticosteroid clobetasol, used in the treatment of psoriasis, can generate a much more severe case of psoriasis.
Some Meds & Effects
Here are just some of the drug types that are apt to cause a rebound effect upon cessation. I’ve included assorted helpful and interesting info…
- Antidepressants: (Prozac, Viibryd, Effexor, etc.): Extended use of any med that increases the amount of serotonin, or other neurotransmitters in the brain, can cause some receptors to “turn off” temporarily or become desensitized. So when the amount of said neurotransmitter available in the synapse returns to an otherwise normal state, there are fewer receptors to attach to – causing feelings of depression until the brain re-adjusts. Rebound effects may include depression, anxiety, and panic.
- Benzodiazepines (Xanax, Klonopin, Halcion, etc.)/Hypnotics (Lunesta, Ambien, etc.): Some 70% of those using a benzo will experience a rebound effect upon cessation. Severe anxiety will likely present, and insomnia if the med was being used to induce sleep. Rebound withdrawal can present if the med was being used to ward off withdrawal or rebound withdrawal effects.
- Amphetamines: (Concerta, Ritalin, Dexedrine, etc.): Rebound effects can include psychosis, depression, and a return of ADHD symptoms (in a temporarily exaggerated form).
- Decongestant nasal sprays: A rebound effect may be constant nasal congestion, known as rhinitis medicamentosa.
- GERD (gastroesophageal reflux disease) meds (Nexium, Prevacid, Prilosec, Protonix, etc.): A study has shown that perfectly healthy people suffer significant heartburn symptoms they’d never had before when they stopped taking one of these drugs after two months of use.
Can Rebound Effect Be Treated?
Rebound effect can be treated, perhaps avoided altogether. The first step is always chatting with your doc before taking a med – and for sure before stopping it. And don’t assume she/he will anticipate or recognize rebound effect(s). You have to do your research and be assertive.
Medications with a known rebound effect can be withdrawn gradually or in conjunction with another medication that doesn’t traditionally cause rebound effect.
For example, let’s reference corbetasol again. Withdrawal should be gradual, perhaps diluting the medication with lotion until very little actual medication is being applied.
Now, the only way to relieve rebound symptoms caused by some meds is to gut them out for a few days. Fact is, if the original cause of the symptoms is no longer present, the rebound effects will go away on their own.
Let’s Wrap It Up
Anyone managing a mood or anxiety disorder juggles plenty of balls. Taking on more in the form of rebound effect really isn’t an option.
Unfortunately, it happens.
And if it’s happening to you, or has happened, now you know what it is – and what to do about it.
And isn’t that just chipur! Knowledge, action, relief, and freedom…